Objective: To document a case of serotonin syndrome (SS) associated with mirtazapine monotherapy, review the previously reported cases of SS associated with this tetracyclic antidepressant, and discuss the possible pathogenic mechanisms leading to this serious adverse drug reaction.
Case summary: A 75-year-old man developed agitation, confusion, incoordination, and gait disturbance because of progressive rigidity. Mirtazapine had been started 8 days earlier to control major depression. Physical examination revealed diaphoresis, low-grade fever, hypertension, tachycardia, bilateral cogwheel rigidity, hyperreflexia, tremor, and myoclonus, symptoms and signs that are consistent with severe SS.
Discussion: A review of the cases of SS with implication of mirtazapine as the cause was performed. The possible pathogenic mechanisms leading to this adverse reaction in this patient are also discussed, and pathophysiologic hypotheses are formulated.
Conclusions: Although mirtazapine offers clinicians a combination of strong efficacy and good safety, we suggest bearing SS in mind when prescribing this drug, especially in frail, elderly patients with underlying chronic conditions. In these patients, it might be more adequate to start mirtazapine therapy at a lower dose (<15 mg/d).